Can you take claritin in the morning and zyrtec at night

Allegra

Generic Name: fexofenadine (FEX oh FEN a deen)
Brand Names: Allegra, Allegra ODT

Medically reviewed by Sanjai Sinha, MD Last updated on Jan 12, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Interactions
  • More

What is Allegra?

Allegra (fexofenadine) is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Allegra is used to treat the symptoms of seasonal allergies (hay fever) in adults and children.

Allegra is also used to treat skin itching and hives caused by a condition called chronic idiopathic urticaria in adults and children.

Allegra may also be used for purposes not listed in this medication guide.

Important information

Ask a doctor or pharmacist before taking Allegra if you are allergic to any drugs, or if you have kidney disease.

Do not take Allegra with fruit juice (such as apple, orange, or grapefruit).

There may be other drugs that can affect Allegra. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Stop using Allegra and get emergency medical help if you think you have used too much medicine, or if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Tell your doctor if your symptoms do not improve, or if they get worse after you start taking Allegra. Never use more than the recommended dose.

Before taking this medicine

Ask a doctor or pharmacist if it is safe for you to take Allegra if you are allergic to any drugs, or if you have kidney disease.

FDA pregnancy category C. It is not known whether Allegra will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medicine. It is not known whether fexofenadine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Allegra tablets and capsules may be used to treat seasonal allergy symptoms in children who are at least 6 years old. Allegra oral suspension (liquid) may be used in children ages 2 through 11. When treating chronic idiopathic urticaria, the liquid may be used in children as young as 2 months old. Do not give this medicine to a child without medical advice.

How should I take Allegra?

Use Allegra exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Take the regular tablet with a full glass of water. Do not use any other type of liquid. Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

To take fexofenadine orally disintegrating tablets (Allegra ODT):

  • Keep the tablet in its blister pack until you are ready to take the medicine. Open the package and peel back the foil from the tablet blister. Do not push a tablet through the foil or you may damage the tablet.

  • Using dry hands, remove the tablet and place it in your mouth. It will begin to dissolve right away.

  • Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

  • Swallow several times as the tablet dissolves. If desired, you may drink liquid to help swallow the dissolved tablet.

Take the Allegra disintegrating tablet on an empty stomach, at least 1 hour before or 2 hours after a meal.

Tell your doctor if your symptoms do not improve, or if they get worse after you start taking Allegra. Never use more than the recommended dose.

Store Allegra at room temperature away from moisture and heat. Keep the medicine bottle tightly closed.

What happens if I miss a dose?

Since cold or allergy medicine is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include dry mouth, dizziness, or drowsiness.

What should I avoid?

Avoid using antacids within 15 minutes before or after taking a medication that contains Allegra. Antacids can make it harder for your body to absorb this medication.

Fruit juices and certain antacids can make it harder for your body to absorb fexofenadine. Do not take Allegra with fruit juice (such as apple, orange, or grapefruit).

Avoid taking any other cold or allergy medicines unless your doctor has told you to.

Allegra side effects

Get emergency medical help if you have any of these signs of an allergic reaction to Allegra: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop taking Allegra and call your doctor if you have fever, chills, body aches, cough, or other flu symptoms.

Less serious Allegra side effects may include:

  • nausea, diarrhea, upset stomach;

  • menstrual cramps;

  • drowsiness, tired feeling;

  • headache; or

  • muscle or back pain.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect Allegra?

Before taking this medication, tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by Allegra.

Tell your doctor about all other medicines you use, especially:

  • ketoconazole (Nizoral); or

  • erythromycin (E.E.S., EryPed, Ery-Tab, Erythrocin, Pediazole).

This list is not complete and other drugs may interact with Allegra. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use Allegra only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2020 Cerner Multum, Inc. Version: 10.02.

Related questions

  • Can I take Allegra in the morning and Zyrtec in the evening?
  • Allegra vs Claritin: What’s the Difference?

Medical Disclaimer

More about Allegra (fexofenadine)

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Compare Alternatives
  • Support Group
  • En Español
  • 75 Reviews
  • Drug class: antihistamines

Consumer resources

  • Allegra (Fexofenadine Oral Suspension)
  • Allegra (Fexofenadine Tablets)
  • Allegra (Advanced Reading)

Professional resources

  • Allegra (AHFS Monograph)
  • … +1 more

Other Formulations

  • Allegra-D 12 hour
  • … +3 more

Related treatment guides

  • Allergic Rhinitis
  • Urticaria

GENERIC NAME: FEXOFENADINE 24-HOUR TABLET – ORAL (FEX-oh-FEN-a-deen)

BRAND NAME(S): Allegra

Medication Uses | How To Use | Side Effects | Precautions | Drug Interactions | Overdose | Notes | Missed Dose | Storage

USES: Fexofenadine is an antihistamine used to relieve allergy symptoms such as watery eyes, runny nose, itching eyes/nose, sneezing, hives, and itching. It works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction.

HOW TO USE: If you are taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed with or without food, usually once daily.Take this medication with water. Do not take with fruit juices (such as apple, grapefruit, or orange) since they may decrease the absorption of this drug.The dosage is based on your age, medical condition, and response to treatment. Do not increase your dose or take this medication more often than directed.Do not take antacids containing aluminum and magnesium within 2 hours of taking this medication. These antacids can decrease the absorption of fexofenadine.Tell your doctor if your condition does not improve or if it worsens.

SIDE EFFECTS: Cough, fever, or stomach upset may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.If your doctor has prescribed this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada – Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking fexofenadine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease.Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.This medication passes into breast milk. Consult your doctor before breast-feeding.

8 Allergy Mistakes You Don’t Want to Make

Do you suffer year-round with itchy, watery eyes, sinus pressure, and nasal congestion? Maybe you are looking for the best medicine for allergies and have yet to find relief. If you suffer from seasonal allergies, you know your sneezy, wheezy symptoms can continue for months at a time no matter what time of year it is.

In early spring, you can expect to be hit with tree pollen — especially if you live near oak, cedar, elm, or other trees whose blossoms generate lots of irritating pollen. In mid- to late summer, say hello to grass pollen. By the time fall rolls around, your sniffling nose and watery eyes are being assailed by ragweed pollen. Anyone who suffers from allergies knows this irritating condition can make you downright miserable.

Allergies can take two different forms — seasonal and perennial. When symptoms occur because of trees in the spring, grasses in summer, and weeds in the fall, they are said to be seasonal. Seasonal allergic rhinitis is usually caused by an allergy to mold spores, grasses, weeds or pollens from trees and other plants. If you experience year-round allergies, you could have perennial allergic rhinitis, or an allergy to environmental dust, dust mites, animal danders or mold spores or mildew. Your allergic rhinitis can be triggered by remnants of fur months after a cat, dog, or other pet has been removed from your home.

If you’re particularly sensitive to seasonal allergies like hay fever, you’re probably taking all the right precautions, including:

  • Removing pollen from your clothes
  • Staying indoors during peak pollen times
  • Using eye drops to keep your eyes clear and moistened
  • Washing your hands often

But it can be all too easy to unknowingly make your allergy symptoms worse. Did you know that taking a dip in the pool, playing with a friend’s pet, or wearing outdoor shoes around the house can all be triggers?

Mayo Clinic offers more ways to reduce your exposure to allergens:

  • Avoid yard chores that stir up dust, debris, and pollen. Ask someone to do your yard work and other chores during peak pollen season. If you must work outdoors, wear a mask.
  • Keep the windows to your house closed on high pollen days. Also close your car windows to avoid excess pollen.
  • Keep your windows closed during pollen season.
  • Remove clothes and immediately shower after going outdoors. Wash your hair and skin to remove all pollen.
  • Stay inside on dry, windy days. Wait until a good rain has cleared the pollen and dust from the air before you go outside.

Overall, seasonal allergic rhinitis is easier to treat with allergy meds because the symptoms are short-term; perennial allergic rhinitis from year-round exposure is more difficult to control. Many people get used to living with annoying allergy symptoms, but getting the best medicine for allergies can provide control year-round.

Don’t wait until you can’t breathe to get allergy meds. See your doctor and get the best medicine for allergies before pollen or ragweed season hits this year.

Along with allergy meds, prevention of allergen exposure is important for good symptom control. Take note of what might be escalating your allergies and how you can respond right now.

Is This Really Necessary?

Martin’s schedule would maximize allergy and asthma drug effects only if people really take their medication every day, says William E. Berger, MBA. Berger is professor of medicine at the University of California, Irvine, and past president of the American Academy of Allergy, Asthma & Immunology. He’s also the author of Allergies and Asthma for Dummies.

“It is unrealistic to think that people who have to take preventive medicines on a regular basis, such as inhaled steroids, will take them between 3:00 and 5:30 in the afternoon,” Berger tells WebMD. “The vast majority will take them when — and if — they remember to take them.”

What worries Berger and other allergists is that preventive medicines have to be taken when a patient is feeling fine — before symptoms occur. And if the medication is working, patients who usually feel great have to remember to take their daily dose.

“It is a great accomplishment to get patients to take medicines when there aren’t any symptoms,” Berger says. “The concern here is that when you tell busy people to take their medication at an inconvenient time, they might not take the dose at all.”

Allegra 24 Hour Allergy

Generic Name: fexofenadine (FEX oh FEN a deen)
Brand Name: Allegra, Allegra 24 Hour Allergy, Allegra Allergy, Allegra ODT, Aller-Ease, Children’s Allegra Allergy, Children’s Allegra ODT

Medically reviewed by Drugs.com on May 1, 2019 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • More

What is Allegra 24 Hour Allergy?

Allegra 24 Hour Allergy is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Allegra 24 Hour Allergy is used to treat the symptoms of seasonal allergies (hay fever) in adults and children.

Allegra 24 Hour Allergy is also used to treat skin itching and hives caused by a condition called chronic idiopathic urticaria in adults and children.

Allegra 24 Hour Allergy may also be used for purposes not listed in this medication guide.

Important Information

Ask a doctor or pharmacist before taking Allegra 24 Hour Allergy if you are allergic to any drugs, or if you have kidney disease.

Do not take Allegra 24 Hour Allergy with fruit juice (such as apple, orange, or grapefruit).

Take the disintegrating tablet on an empty stomach, at least 1 hour before or 2 hours after a meal.

There may be other drugs that can affect Allegra 24 Hour Allergy. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Stop using this medication and get emergency medical help if you think you have used too much medicine, or if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Tell your doctor if your symptoms do not improve, or if they get worse after you start taking Allegra 24 Hour Allergy. Never use more than the recommended dose.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you are allergic to any drugs, or if you have kidney disease.

FDA pregnancy category C. It is not known whether Allegra 24 Hour Allergy will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.

It is not known whether fexofenadine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Allegra 24 Hour Allergy tablets and capsules may be used to treat seasonal allergy symptoms in children who are at least 6 years old. This medicine oral suspension (liquid) may be used in children ages 2 through 11. When treating chronic idiopathic urticaria, the liquid may be used in children as young as 2 months old.

Do not give this medicine to a child without medical advice.

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include dry mouth, dizziness, or drowsiness.

What should I avoid while taking Allegra 24 Hour Allergy?

Avoid using antacids within 15 minutes before or after taking a medication that contains Allegra 24 Hour Allergy. Antacids can make it harder for your body to absorb this medication.

Fruit juices and certain antacids can make it harder for your body to absorb Allegra 24 Hour Allergy. Do not take this medicine with fruit juice (such as apple, orange, or grapefruit).

Avoid taking any other cold or allergy medicines unless your doctor has told you to.

Allegra 24 Hour Allergy side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop taking Allegra 24 Hour Allergy and call your doctor if you have fever, chills, body aches, cough, or other flu symptoms.

Less serious side effects may include:

  • nausea, diarrhea, upset stomach;

  • menstrual cramps;

  • drowsiness, tired feeling;

  • headache; or

  • muscle or back pain.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 10.02.

Medical Disclaimer

More about Allegra Allergy (fexofenadine)

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Pricing & Coupons
  • En Español
  • 6 Reviews
  • Drug class: antihistamines
  • Children’s Allegra Allergy

Other brands: Mucinex Allergy, Aller-Ease

  • Fexofenadine Hydrochloride (AHFS Monograph)
  • … +1 more
  • Allegra
  • … +3 more
  • Allergic Rhinitis

Body Work: When is the best time to take allergy medicine?

Claritin, or loratadine, is what I’d call a “second generation” antihistamine. Like its older cousins such as Benadryl (diphenhydramine) and chlorpheniramine, it blocks the action of allergy-causing histamines, which the body releases to try to sweep pollen and other allergens out of your system.

This new wave of allergy fighters, which also includes drugs such as Allegra and Zyrtec and their generic twins, is slightly less effective than the first generation of antihistamines. But these newer drugs hold a considerable advantage over traditional antihistamines: They don’t make you drowsy.

With these drugs, you don’t want to wait for a full-blown attack before taking them. You want to preload the body each day with antihistamines so it’s prepared when exposed to manufacturers.

Although drug makers market these medications as 24-hour formulations, for many of us, their effects wear off in less time than advertised. How much, exactly, is difficult to say. But the safest bet is for Will to take the medication at a time where he’ll be sure to have it in his bloodstream when he has his highest level of exposure to allergens.

Learn how to combine allergy medicine for a sneeze-free season

Itchy, watery eyes. Scratchy throat. Incessant coughing and sneezing. Sound familiar? More than 50 million Americans suffer from allergies. In fact, allergies are the sixth leading cause of chronic illness in the United States. This country spends more than $18 billion each year on care and treatment. Gesundheit.

Americans have a plethora of over-the-counter options for treating their allergy symptoms, including oral antihistamines, nasal sprays, and eye drops. Sometimes doctors may recommend a decongestant as well. But as many allergy sufferers will tell you, there is often no one perfect medicine that will relieve all of their symptoms.

That’s why so many people consider “doubling up” on allergy meds. Health-conscious Americans are often aware that they shouldn’t take more than the recommended dose of any medication. But is it safe to take two different medicines together? Is combining Allegra and Claritin okay? Can you take Benadryl with Claritin? We checked in with some medical experts to find out.

RELATED: Is it safe to mix alcohol and allergy medication?

Is mixing allergy meds safe? Can you take Benadryl with Claritin?

Most allergy medicines should not be combined with one another, according to Dr. Susan Besser, a primary care provider at Mercy Medical Center in Baltimore, Maryland.“You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal. Pick one and take it daily. These medicines work better to control symptoms if you take them daily,” she explains.

Dr. Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland agrees that combining more than one oral antihistamine is unwise. “Here’s the problem with doubling up,” says Dr. Gels. “The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra. But Claritin won’t pay for studies showing it’s safe to take with Allegra. And Allegra won’t pay for studies saying it is safe to take with Claritin.”

But what if a patient just can’t stop sneezing with one oral antihistamine?

Can you combine allergy nasal sprays?

“I would suggest topical nasal steroids, assuming they don’t have a contraindication,” says Dr. Gels. “Those are nasal sprays. Flonase, Nasacort, and Rhinocort are available over the counter.”

He continues, “However, if itchy eyes are the patient’s main issue, a topical antihistamine (eye drops) is better. Some choices include Ketotifen (Zaditor) over the counter, or a prescription like Olopatadine .”

You should avoid nasal decongestant sprays such as oxymetazoline (Afrin) unless absolutely needed. Even then, do not use Afrin for more than use three to five days. These drugs cause rebound congestion and are addictive.

RELATED: Are you suffering from Afrin addiction?

What about oral decongestants like Sudafed?

“Sudafed (taken orally) can be pseudoephedrine or phenylephrine,” says Dr. Gels. “The former now requires showing an ID and is behind the counter, though it does not require a prescription. It works a little better than the latter, which is on the shelves. Both may trigger insomnia or rapid heart rate especially when combined with caffeine, so talk to your doctor before going this route.”

However, Sudafed should be avoided in patients younger than 4 because of an increased risk of toxicity, which can be fatal. Also, if you are on or have been on monoamine oxidase inhibitors antidepressants (MAOIs) in the recent past, it should also be avoided.

And remember, you should always follow the dosing recommendations on the drug label, as overdosing on any medication can cause side effects. (And always refer to the drug label before giving any medication to a child younger than 4 years.) High doses of antihistamines can cause drowsiness and rapid heart rate, even the “non-sedating” kind. Medicines such as Zyrtec and Claritin are only “non-drowsy” at the FDA-approved dose. What’s more, an overdose of the “sedating” antihistamines (think Benadryl) can cause seizures and hallucinations.

Furthermore, some antihistamines are combined with pain medicine or decongestants. If you take another pain killer or decongestant at the same time, that could cause an overdose as well.

So read the label carefully. If you are taking any other medication, whether it’s prescription or over the counter, be sure to ask your doctor or pharmacist if it’s safe to take your allergy medicine with it. You can also contact Poison Control if you think you took too much or gave too much to your child. The phone number is 1-800-222-1222, or use the online tool. When in doubt, ask a professional.

Here’s to a healthy (and short) allergy season!

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *